CaltechAUTHORS
  A Caltech Library Service

Multisymplectic Geometry, Variational Integrators, and Nonlinear PDEs

Marsden, Jerrold E. and Patrick, George W. and Shkoller, Steve (1998) Multisymplectic Geometry, Variational Integrators, and Nonlinear PDEs. Communications in Mathematical Physics, 199 (2). pp. 351-395. ISSN 0010-3616. http://resolver.caltech.edu/CaltechAUTHORS:20100903-075958375

[img] PDF - Published Version
Restricted to Repository administrators only
See Usage Policy.

509Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20100903-075958375

Abstract

This paper presents a geometric-variational approach to continuous and discrete mechanics and field theories. Using multisymplectic geometry, we show that the existence of the fundamental geometric structures as well as their preservation along solutions can be obtained directly from the variational principle. In particular, we prove that a unique multisymplectic structure is obtained by taking the derivative of an action function, and use this structure to prove covariant generalizations of conservation of symplecticity and Noether's theorem. Natural discretization schemes for PDEs, which have these important preservation properties, then follow by choosing a discrete action functional. In the case of mechanics, we recover the variational symplectic integrators of Veselov type, while for PDEs we obtain covariant spacetime integrators which conserve the corresponding discrete multisymplectic form as well as the discrete momentum mappings corresponding to symmetries. We show that the usual notion of symplecticity along an infinite-dimensional space of fields can be naturally obtained by making a spacetime split. All of the aspects of our method are demonstrated with a nonlinear sine-Gordon equation, including computational results and a comparison with other discretization schemes.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1007/s002200050505 DOIUNSPECIFIED
http://www.springerlink.com/content/5tpbcnb1bnelpvq6/PublisherUNSPECIFIED
http://www.cds.caltech.edu/~marsden/bib/1998/08-MaPaSh1998/AuthorUNSPECIFIED
Additional Information:© 1998 Springer-Verlag. Received February 1997; this version, January 3, 1998. We would like to extend our gratitude to Darryl Holm, Tudor Ratiu and Jeff Wendlandt for their time, encouragement and invaluable input. Work of J. Marsden was supported by the California Institute of Technology and NSF grant DMS 96-33161. Work by G. Patrick was partially supported by NSERC grant OGP0105716 and that of S. Shkoller was partially supported by the Cecil and Ida M. Green Foundation and DOE. We also thank the Control and Dynamical Systems Department at Caltech for providing a valuable setting for part of this work.
Funders:
Funding AgencyGrant Number
CaltechUNSPECIFIED
NSFDMS 96-33161
Natural Sciences and Engineering Research Council (NSERC)OGP0105716
Cecil and Ida M. Green FoundationUNSPECIFIED
Department of Energy (DOE)UNSPECIFIED
Record Number:CaltechAUTHORS:20100903-075958375
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20100903-075958375
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:19773
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:09 Sep 2010 16:54
Last Modified:26 Dec 2012 12:23

Repository Staff Only: item control page